Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 22, 1999, 6:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 22, 1999, 6:04 PM MDT (00:04 UTC)
- Expired
- May 22, 1999, 6:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -147 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 230005 RRA TORDEN COC039-073-230030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 604 PM MDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 630 PM MDT * AT 601 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A POSSIBLE TORNADO 8 MILES WEST OF LIMON...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL REACH LIMON BY 620 PM. IF YOU ARE IN LIMON TAKE COVER IMMEDIATELY THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3936 10399 3910 10371 3922 10352 3947 10390 GIMMESTAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 22, 3:05 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 22, 3:05 PM MDT, 2 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT SAT MAY 22 1999 STORMS INCREASING IN COVERAGE ACROSS CWA...ESPECIALLY EASTERN PLAINS. SURFACE FRONT ACTING AS TRIGGER FOR DEVELOPMENT. TORNADO WATCH ALREADY ISSUED. AFTER EVENING CONVECTION ACROSS PLAINS...UPSLOPE INTENSIFIES AS LOW LEVEL MOISTURE INCREASES. WILL MENTION FOG IN ZONES TONIGHT...SOME AREAS COULD SEE DENSE FOG...ESPECIALLY EAST OF LIMON TO GREELEY LINE. SHOWERS SHOULD LINGER ACROSS MOUNTAINS AND HIGHER FOOTHILLS AS UPSLOPE PUSHES FURTHER WEST. ON SUNDAY...MODELS INDICATE A MORE STABLE AIRMASS...WHICH SHOULD KEEP CONVECTION TO A MINIMUM. LATE MORNING BREAKS IN CLOUD COVER SHOULD ALLOW FOR ENOUGH SUN TO WARM THE LOWER LAYERS ENOUGH TO WARRANT THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS. EXTREME NORTHEAST ZONES MAY BE TOO STABLE FOR ANY CONVECTION...BUT WILL LEAVE SOME CHANCE OF SHOWERS THERE. GUIDANCE TEMPERATURES SEEM TOO WARM SUNDAY...BASED ON THICKNESS VALUES. A BETTER CHANCE FOR DECENT CONVECTION MONDAY AFTERNOON AS SOUTHEAST FLOW BRINGS A RETURN OF LOW LEVEL MOISTURE. SHEAR ALSO BECOMES FAVORABLE...AS UPPER LEVEL WINDS STRENGTHEN IN RESPONSE TO CUTOFF LOW OVER ARIZONA BEGINNING TO MOVE NORTHEAST. MODIFIED CAPE VALUES SHOW READINGS OF 1500 JULES BY 00Z TUESDAY. THUS...HIGHER POPS THAN GUIDANCE WARRANTED FOR MOST ZONES. THE UPPER LOW SHOULD CONTINUE TO GRADUALLY MOVE TOWARD THE AREA DURING THE WEEK...WITH A BETTER CHANCE FOR CONVECTION EACH DAY. IN ADDITION...TEMPERATURES TO SHOW A COOLING TREND. D-L .DEN...NONE.
In the hours before
Special weather statement, May 22, 4:10 PM MDT, 1 hour 54 minutes before
COZ044-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN MORGAN COUNTY EXPIRES AT 415 PM MDT. GARD...WFO BOULDER LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:10 PM MDT, 1 hour 54 minutes before
COZ044-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN MORGAN COUNTY EXPIRES AT 415 PM MDT. GARD...WFO BOULDER LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:40 PM MDT, 1 hour 24 minutes before
COZ044-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR CENTRAL WELD COUNTY IN NORTHEAST COLORADO EXPIRES AT 445 PM MDT. GARD...WFO BOULDER
Special weather statement, May 22, 4:40 PM MDT, 1 hour 24 minutes before
COZ044-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR CENTRAL WELD COUNTY IN NORTHEAST COLORADO EXPIRES AT 445 PM MDT. GARD...WFO BOULDER
Special weather statement, May 22, 5:40 PM MDT, 24 minutes before
COZ044-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 540 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO EXPIRES AT 545 PM MDT. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:30 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 45 min |
| May 23, 2:52 PM MDT | Severe Thunderstorm Warning | BOU | Park | 38 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.